Colorado, 2006Flash Flooding and Damaging Wind in Colorado, August 1, 2006
August 1, 2006 · NWS BOU · 5 events in 3 counties and zones
2 lightning, 2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:00 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE AUG 1 2006
.SHORT TERM DISCUSSION...CHANGES WILL BE MINIMAL IN THE SHORT TERM.
THE UPPER TROF IS PROGGED TO SLIP ACROSS SRN WY/NRN CO OVERNIGHT AND
WEDNESDAY MORNING. AN UPPER LEVEL JET 60 KTS WILL SLIDE ACROSS THE
CWFA TNGT WITH SOME UPWARD QG ASCENT ASSOCIATED WITH IT. AS A
RESULT...SHOULD SEE SOME SHOWERS CARRY OVER AFTER MIDNIGHT. LAPS SFC
BASED CAPES THIS AFTN RANGE FM 300-1300 J/KG ALG THE URBAN CORRIDOR
AND NRN BORDER...BUT MUCH LESS EAST OF DENVER...WHERE SOME CIN IS
PRESENT AS WELL. WL UP POPS TO LIKELY IN THE MTNS BUT KEEP SCT
COVERAGE ELSEWHERE. INTERACTIVE CAPES ONLY IN THE 300-700 J/KG
RANGE. ALTHO PW VALUES ARE OVER ONE INCH...INSTABILITY IS NOT THAT
SIGNIFICANT. STORM MOTION BETTER AS WELL VS YDA...SO ALTHOUGH SOME
STORMS MAY PRODUCE HEAVY RAIN...THE CELL MOTION WILL BE AROUND 15
KTS. FOR THIS REASON WL LAY OFF ANY MENTION OF FLASH FLOOD WATCH.
AS FOR WEDNESDAY...AMS WILL BE MORE SUBSIDENT FOLLOWING THE PASSAGE
OF THE UPPER TROF. CAPES ARE FAIRLY UNIMPRESSIVE AS WELL...SO WILL
FAVOR SCT POPS NEAR OMTNS BUT JUST ISOLD COVERAGE ELSEWHERE.
.LONG TERM DISCUSSION...MODELS HAVE THE UPPER RIDGE BUILDING BACK
INTO OUR FORECAST LATE WEDNESDAY NIGHT INTO THURSDAY. THIS
CONTINUES THROUGH FRIDAY. THE FLOW ALOFT IS PROGGED TO BE
WEST-SOUTHWESTERLY AT 55 TO 70 KNOTS WEDNESDAY NIGHT THROUGH
FRIDAY. THE BOUNDARY LAYER FLOW IS MAINLY SOUTHERLY IN DIRECTIONS
THROUGH THE PERIOD. THE QG VERTICAL VELOCITY FIELDS SHOW NO
SYNOPTIC SCALE VERTICAL MOTION FOR THE FORECAST AREA THROUGH
FRIDAY. FOR MOISTURE ...THE MODELS SHOW IT TO BE A BIT DRIER
WEDNESDAY NIGHT THROUGH FRIDAY THEN THEY DID YESTERDAY...ALTHOUGH
THERE IS SOME MOISTURE. PRECIPITABLE WATER VALUES ON FORECAST
SOUNDINGS AREA IN THE 0.70 TO 1.00 INCH RANGE THROUGH FRIDAY.
BOUNDARY LAYER DEW POINTS ARE IN THE UPPER 30S TO LOWER 50S F RANGE
THROUGH FRIDAY. THERE IS A THETA-E AXIS COVERING THE FORECAST AREA
THROUGH FRIDAY. CAPE-WISE ...THERE IS LITTLE WEDNESDAY NIGHT...A BIT
MORE LATE DAY THURSDAY ...THE BEST LATE DAY FRIDAY. CROSS SECTION
SHOW FRIDAYS LAPSE RATES TO BE THE STEEPEST. QPF GRIDS SHOW BEST
MEASURABLE PRECIPITATION COVERAGE LATE DAY FRIDAY. WILL MAKE MINOR
POPS ADJUSTMENTS. FOR TEMPERATURES...THURSDAY LOOK 1-2 C WARMER
THAN WEDNESDAY. FRIDAY LOOKS 1-2.5 C WARMER THAN THURSDAY.
FOR SATURDAY THROUGH TUESDAY...MODELS CONTINUE TO SHOW THE UPPER
RIDGE CENTER LOCATED EAST-SOUTHEAST OF THE FORECAST AREA THROUGH THE
TUESDAY. THERE IS STILL MID AND UPPER LEVEL SUBTROPICAL MOISTURE
OVER THE CWA THROUGH THE PERIOD. THICKNESS VALUES KEEP TEMPERATURES
AT OR SLIGHTLY ABOVE SEASONAL NORMALS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
COOPER/KOOPMEINERS
Hazardous weather outlook, Aug 1, 9:39 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1039 AM MDT TUE AUG 01 2006
COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1039 AM MDT TUE AUG 01 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED RAIN SHOWERS WILL LINGER OVER THE NORTHERN BORDER
THROUGH THE REMAINDER OF THE MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND FOOTHILLS AROUND
MIDDAY...AND THEN SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND
EVENING HOURS.
ALTHOUGH MOISTURE...INSTABILITY...AND WIND SHEAR IN THE ATMOSPHERE
HAVE ALL INCREASED SINCE YESTERDAY...THE THREAT OF SEVERE WEATHER
WILL BE LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS PLENTY OF MID AND UPPER LEVEL SUBTROPICAL MOISTURE EXPECTED
FOR THE FORECAST AREA FOR MUCH OF THE PERIOD. AS A RESULT THERE
WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE
MOUNTAINS AND FOOTHILLS. THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS FOR THE PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/KOOPMEINERS
Event by event
2 lightning, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Denver
- When
- August 1, 5:30 PM MST
- Where
- Denver County, Denver
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.762, -104.876 (the zone’s center; the record gives no point)
Lightning struck a transformer at an RTD Light Rail station at Interstate 25 and Yosemite.
Lightning, Douglas
- When
- August 1, 5:30 PM MST
- Where
- Douglas County, 7 mi NW of Parker
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
Lightning sparked a fire at a home in Lone Tree.
Thunderstorm Wind, Arapahoe
- When
- August 1, 5:50 PM MST
- Where
- Arapahoe County, Aurora Cherry Creek
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.633, -104.800
Strong thunderstorm winds knocked down a tree.
Flash Flood, Arapahoe
- When
- August 1, 6:30 PM MST to 8:00 PM MST
- Where
- Arapahoe County, (Apa)englwood Arapah
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.650, -104.339 (the zone’s center; the record gives no point)
Heavy rain forced the closure of Arapahoe Road as it was inundated with high water between Holly and Quebec. Flooding was also reported near Park Meadows Mall and Greenwood Village.
Flash Flood, Douglas
- When
- August 1, 6:30 PM MST to 8:00 PM MST
- Where
- Douglas County, North Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.330, -104.930 (the zone’s center; the record gives no point)
Heavy rain caused flooding in Highlands Ranch, Lone Tree and Parker. Water up to 6 inches deep was reportedly running over the roads.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 1 to 3, 200642 deaths · 15 events
- Heat in Pennsylvania, August 1 to 3, 200624 deaths · 40 injured · 8 events
- Heat in Illinois, August 1 to 2, 200624 deaths · 1 event
- Heat in Michigan, August 1 to 2, 2006215 injured · 17 events
- Heat in Oklahoma, August 1 to 13, 20068 deaths · $10,000 · 48 events
- Heat in Maryland, August 1 to 3, 20066 deaths · 5 injured · 14 events
- Heat in Missouri, August 1 to 2, 200659 injured · 29 events
- Heat in Delaware, August 1 to 3, 20062 deaths · 5 injured · 4 events
- Heat in Missouri, August 1 to 2, 20062 deaths · 37 events
- Heat in New Jersey, August 1 to 3, 200641 injured · 20 events
- Tornadoes and Flash Flooding in Minnesota, August 1 to 2, 2006$3.1 million · F3 · 12 events
- Heat in Wisconsin, August 1 to 2, 20062 deaths · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528223, 5528224, 5528225, 5528221, 5528222.